Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Lake Charles, LA

July 15, 2017Acadia Parish, Allen Parish, Evangeline Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 15, 2017, 5:32 PM CDT for Acadia Parish, Allen Parish, Evangeline Parish, Louisiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 5:32 PM CDT (22:32 UTC)
Expired
Jul 15, 2017, 6:03 PM CDT
In force
31 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Acadia Parish, LA, Allen Parish, LA, Evangeline Parish, LA

The radar

The Ft Polk radar (KPOE), 78 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2043 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS54 KLCH 152232
SVRLCH
LAC001-003-039-152315-
/O.NEW.KLCH.SV.W.0123.170715T2232Z-170715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
532 PM CDT SAT JUL 15 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southwestern Evangeline Parish in central Louisiana...
  Northwestern Acadia Parish in southwestern Louisiana...
  East central Allen Parish in southwestern Louisiana...

* Until 615 PM CDT

* At 531 PM CDT, a severe thunderstorm was located near Bond, or 7
  miles northwest of Mamou, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Mamou, Basile, Oberlin, Allen Parish Airport, Beaver, Reddell, Bond
  and Duralde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3084 9251 3068 9234 3053 9244 3053 9246
      3049 9247 3049 9249 3048 9249 3048 9248
      3039 9254 3048 9263 3049 9263 3049 9264
      3070 9286
TIME...MOT...LOC 2231Z 044DEG 13KT 3068 9252 

HAIL...0.75IN
WIND...60MPH
 
$$

MM
2 follow-up statements
122 
WWUS54 KLCH 152252
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
552 PM CDT SAT JUL 15 2017

LAC001-003-039-152315-
/O.CON.KLCH.SV.W.0123.000000T0000Z-170715T2315Z/
Evangeline LA-Acadia LA-Allen LA-
552 PM CDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN EVANGELINE...NORTHWESTERN ACADIA AND EAST CENTRAL
ALLEN PARISHES...

At 550 PM CDT, a severe thunderstorm was located from near Bond to 
Mamou, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Mamou, Basile, Oberlin, Allen Parish Airport, Bond, Duralde and
Beaver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3081 9259 3063 9238 3053 9245 3053 9246
      3049 9248 3049 9249 3048 9249 3048 9248
      3040 9254 3049 9262 3049 9264 3070 9285
      3077 9268
TIME...MOT...LOC 2250Z 044DEG 9KT 3064 9255 

HAIL...0.75IN
WIND...60MPH
 
$$

MM
283 
WWUS54 KLCH 152303
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
603 PM CDT SAT JUL 15 2017

LAC001-003-039-152313-
/O.CAN.KLCH.SV.W.0123.000000T0000Z-170715T2315Z/
Evangeline LA-Acadia LA-Allen LA-
603 PM CDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EVANGELINE...
NORTHWESTERN ACADIA AND EAST CENTRAL ALLEN PARISHES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3081 9259 3063 9238 3053 9245 3053 9246
      3049 9248 3049 9249 3048 9249 3048 9248
      3040 9254 3049 9262 3049 9264 3070 9285
      3077 9268
TIME...MOT...LOC 2301Z 044DEG 13KT 3061 9259 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:13 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 3:13 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Lake Charles LA
313 PM CDT Sat Jul 15 2017

.DISCUSSION...
Another active afternoon with showers and thunderstorms increasing
in coverage as outflow boundaries helped to distribute the rainfall.
This is the seventh to eight consecutive days of rain for many folks
in the area. We are going green...but we are not exactly talking
energy conservation down here. The soils are saturated and we have
a deafening silence of mowers as the green grass continues to
grow.

We did have a brief tornado sighted by several folks in the
Sulphur area this afternoon that touched down in a field northwest
of Sulphur. These tropical funnels or weak landspout tornadoes
are difficult to see on radar and this particular one was no
different as it quickly formed and dissipated. However...this is
the second consecutive day in which a Special Weather Statement
was issued in the morning for possible funnels due to the tropical
atmosphere and colliding outflows from thunderstorms. Several
lightning strikes also rattle our nerves here at the National
Weather Service office this afternoon.

In the upper levels...a tropical wave is moving east to west across
Vermilion Bay and Gulf waters. This slow moving wave will reach the
middle southeast Texas coast late Sunday afternoon. This tropical
disturbance will continue to prime the atmosphere with deep tropical
moisture and instability Sunday and Monday. We should not see much
change at least through Tuesday as the tropical wave will eventually
be replaced with a moist easterly upper level flow in response to
high pressure dome building over the central United States. The
wind trajectory moves weak disturbances east to west along the
southern fringes of the high and also picks up considerable tropical
moisture and just moves it westward along the coast into our
area.

As the high builds further southward by Wednesday...rain chances
should begin to lower from north to south beginning late Wednesday
and continuing the downward trend through next weekend. Daytime
temperatures are sure to rise as pressure rises.

However...until then...the threat for localized flooding due to
heavy rain is possible across any part of the county warning area.

&&

.MARINE...
Nighttime to early morning storms remain in the forecast for the coastal
waters Sunday through the middle of next week as deep tropical moisture
and upper level disturbances move through the coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  89  74  89 /  30  60  30  60
LCH  75  88  76  87 /  30  70  30  60
LFT  74  89  75  87 /  30  60  30  60
BPT  75  89  76  88 /  30  60  30  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...06
Hazardous weather outlook, Jul 15, 3:53 AM CDT, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
353 AM CDT Sat Jul 15 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
160900-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
353 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely during the afternoon hours
today. In addition to gusty winds and frequent lightning,
thunderstorms will be capable of producing heavy rainfall and
localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely during the afternoon hours
Sunday and Monday. In addition to gusty winds and frequent
lightning, thunderstorms will be capable of producing heavy
rainfall and localized flooding.

Chances for showers and thunderstorms will decrease Tuesday
through Friday but will still be possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-160900-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
353 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible across the coastal
waters, mainly during the morning and overnight hours. Any
thunderstorms will be capable of producing locally gusty winds and
possibly a waterspout in addition to lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be possible across the coastal
waters, mainly during the morning and overnight hours. Any
thunderstorms will be capable of producing locally gusty winds in
addition to lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 1:33 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
133 PM CDT Sat Jul 15 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
152145-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
133 PM CDT Sat Jul 15 2017

...TROPICAL FUNNEL CLOUDS POSSIBLE...

A very moist and unstable tropical airmass is in place across
the area. Meanwhile...the vertical wind profile over the area
is light and variable. These conditions are favorable for the
development of tropical funnel clouds...especially where rain
cooled boundaries...known as outflow boundaries...and the
seabreeze collide.

A funnel cloud was recently reported near Sulphur in Calcasieu
Parish.

These tropical funnel clouds are usually short-lived and do not
reach the ground. If the funnel cloud becomes more severe and
reaches the ground...minor damage may occur...and a tornado
warning will likely be issued.

Stay tuned for later statements and updates on this weather
situation.

05
Local storm report, Jul 15, 1:49 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
149 PM CDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TORNADO          4 NE EDGERLY            30.28N 93.46W
07/15/2017                   CALCASIEU          LA   PUBLIC

            ACCORDING TO PHONE CALLS AND SOCIAL MEDIA A TORNADO
            BRIEFLY TOUCHED DOWN IN A FIELD NORTH WEST OF SULPHUR. NO
            DAMAGE HAS BEEN REPORTED. RADAR INDICATED AN OUTFLOW
            COLLISION AND RAPID THUNDERSTORM GROWTH RIGHT AFTER.

&&

ATINGLER
Special weather statement, Jul 15, 1:55 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
155 PM CDT SAT JUL 15 2017

LAZ042-052-074-151930-
Jefferson Davis LA-Vermilion LA-East Cameron LA-
155 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Arthur. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lake Arthur, Klondike, Lowry and Thornwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Arthur, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3008 9290 3008 9289 3011 9291 3013 9290
      3018 9261 3017 9262 3016 9261 3014 9263
      3013 9262 3013 9263 3009 9262 3010 9258
      2996 9256 2994 9286
TIME...MOT...LOC 1855Z 273DEG 4KT 3005 9271

Tingler
Special weather statement, Jul 15, 2:37 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
237 PM CDT SAT JUL 15 2017

TXZ180-201-259>262-152000-
Hardin TX-Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
237 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kountze to near Buna. Movement was
southwest at 5 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lumberton, Silsbee, Kountze, Buna, Evadale, Caney Head, Weiss Bluff,
Wrights Settlement and Gist.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 9430 3060 9381 3024 9386 3024 9444
TIME...MOT...LOC 1937Z 022DEG 6KT 3038 9426 3040 9397

Tingler
Special weather statement, Jul 15, 2:58 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CDT SAT JUL 15 2017

TXZ180-259-152030-
Northern Jasper TX-Tyler TX-
258 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles northwest of Kirbyville, moving southwest at 15
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Spurger, Mt. Union and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3082 9404 3070 9389 3055 9401 3063 9426
TIME...MOT...LOC 1957Z 043DEG 12KT 3071 9403

Tingler
Special weather statement, Jul 15, 5:18 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
518 PM CDT SAT JUL 15 2017

LAZ028-031>033-043-152300-
Acadia LA-St. Landry LA-Evangeline LA-Allen LA-Rapides LA-
518 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenmora to Swords. Movement was southwest
at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Opelousas, Crowley, Eunice, Oakdale, Ville Platte, Church Point,
Mamou, Basile, Oberlin, Glenmora, Elizabeth, Grant, Pine Prairie,
Chataignier, Mowata, Prairie Ronde, Maxie, Savoy, Duralde and Allen
Parish Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 9211 3020 9237 3046 9262 3049 9263
      3049 9265 3081 9297 3099 9255
TIME...MOT...LOC 2218Z 044DEG 11KT 3090 9262 3053 9224

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:26 PM CDTSpecial Weather StatementLCHVernon49 min
Jul 15, 12:38 PM CDTSpecial Weather StatementLCHCalcasieu37 min
Jul 15, 1:24 PM CDTSpecial Weather StatementLCHJefferson Davis36 min
Jul 15, 1:26 PM CDTSpecial Weather StatementLCHCalcasieu34 min
Jul 15, 1:55 PM CDTSpecial Weather StatementLCHJefferson Davis35 min
Jul 15, 5:18 PM CDTSpecial Weather StatementLCHAcadia, Evangeline42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.